Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 8, 1996, 7:35 PM CDT for Lipscomb County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1996, 7:35 PM CDT (00:35 UTC)
- Expired
- May 8, 1996, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Lipscomb County, TX
The radar
The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:36 PM CDT | Thunderstorm Wind 55 | Lipscomb, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2811 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 090034 SVRAMA TXC295-090100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 735 PM CDT WED MAY 8 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...SOUTHEASTERN LIPSCOMB COUNTY AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF HIGGINS. THIS STORM WAS MOVING NORTHEAST AT 15 MPH AND WILL PASS JUST NORTH OF HIGGINS BY 8 PM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR IS INDICATED BY RADAR. PEOPLE IN THE PATH\ OF THIS STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY. MOVE INDOORS AND AWAY FROM WINDOWS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 8, 2:52 PM CDT, 4 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 250 PM CDT WED MAY 8 1996 A DRY CAPPED ATMOSPHERE CONTINUES ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SURFACE COLD FRONT ACROSS THE NORTHERN ROCKIES/NORTHERN HIGH PLAINS WILL SLOWLY DRIFT SOUTH OVER THE NEXT 42 HOURS AND SHOULD BE KNOCKING ON OUR DOOR BY FRIDAY MORNING. UP UNTIL THEN...A SMALL UPPER LEVEL WAVE MOVES JUST NORTH OF THE AREA THURSDAY...BUT ONCE AGAIN WE WILL BE TOO CAPPED TO SET OFF ANYTHING. TEMPERATURES WILL ONCE AGAIN SOAR ON THURSDAY...PROBABLY CLOSE TO TODAY/S READINGS. DRYLINE WILL SLOSH BACK TO THE WEST OVERNIGHT AND LLJ WILL ESTABLISH ITSELF TONIGHT AND AGAIN THURSDAY NIGHT AHEAD OF THE APPROACHING COLD FRONT. NOW ABOUT THE FRONT...THE FRONT COULD SNEAK ACROSS THE FORECAST AREA THURSDAY NIGHT BEHIND THE SURFACE LOW THAT WILL BE MOVING ACROSS NORTHERN KANSAS AT THAT TIME. THERE IS A LOT OF COLD AIR BEHIND THE FRONT AND THESE STRONG FRONTS USUALLY MAKE IT SOUTH FASTER THAN THE MODELS INDICATE. TEMPERATURES WILL BE TRICKY ON FRIDAY...DEPENDING ON THE CLOUD COVER BEHIND THE FRONT AND HOW FAR SOUTH IT MAKES IT BEFORE SUNRISE ON FRIDAY. RIGHT NOW WE WILL PLACE THE FRONT IN THE SOUTHERN TEXAS PANHANDLE FRIDAY MORNING...BUT WE WILL GO WITH THE WARMER AVN GUIDANCE NUMBERS AS LOW CLOUDS MAY LAG TO THE NORTH BEHIND THE FRONT. WE WILL PLACE A 20 PERCENT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN ZONES ON FRIDAY AS THIS AREA WILL BE UNDER THE BEST LIFT AND UPPER LEVEL DIVERGENCE. THUNDERSTORMS COULD FORM BACK FARTHER WEST...BUT WE DO NOT THINK THAT WILL HAPPEN UNTIL SATURDAY AFTER THE UPSLOPE FLOW GETS WELL ESTABLISHED. IN THE EXTENDED WE WILL BLANKET THE ENTIRE AREA WITH A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AND LEAVE MONDAY DRY. WE SHOULD HAVE A FAIRLY MOIST SOUTHEAST FLOW SATURDAY AND SUNDAY...WITH A NORTHWEST FLOW ALOFT. BY MONDAY THE RIDGE BUILDS IN AND IT SHOULD CUT OFF OUR CHANCES OF RAIN. THANK YOU FOR THE COORDINATION DDC. A LOOK AT SOME EARLY NUMBERS: DHT 64/95 58/75 53 000 AMA 65/96 63/83 55 000 BVR 67/98 64/78 53 000 .AMA... TX...NONE. OK...NONE. GOEHRING
In the hours before
Local storm report, May 8, 6:02 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED MAY 8 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
542 PM\ 11 S LIPSCOMB TX 0.75 INCH HAIL
05/08/96 LIPSCOMB REPORTED BY LIPSCOMB
SHERIFFS OFFICEThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:11 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 64 min |
| May 9, 5:49 PM CDT | Tornado Warning | AMA | Gray | 26 min |
| May 9, 6:10 PM CDT | Tornado Warning | AMA | Gray | 35 min |
| May 9, 6:42 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.